Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 7, 2013, 5:53 PM CDT for Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2013, 5:53 PM CDT (22:53 UTC)
- Expired
- Aug 7, 2013, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
673
WGUS53 KGLD 072253
FFWGLD
KSC153-080200-
/O.NEW.KGLD.FF.W.0015.130807T2253Z-130808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM CDT WED AUG 7 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
* UNTIL 900 PM CDT
* AT 551 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. DOPPLER RADAR ESTIMATES THAT UP TO FOUR INCHES OF RAIN HAS
FALLEN IN THE HERNDON AREA. AN ADDITIONAL ONE TO TWO INCHES OF
RAIN IS POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HERNDON AND LUDELL.
AT 550 PM CDT THE HERNDON FIRE DEPARTMENT REPORTED TWO AND ONE HALF
INCHES OF RAIN HAS FALLEN AND A FOOT OF WATER WAS COVERING SOME
ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
&&
LAT...LON 3999 10073 3990 10074 3979 10095 3984 10099
4000 10081 4000 10074
$$
THEDE1 follow-up statement
540
WGUS73 KGLD 080155
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED AUG 7 2013
KSC153-080210-
/O.EXP.KGLD.FF.W.0015.000000T0000Z-130808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-
855 PM CDT WED AUG 7 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
RAWLINS COUNTY WILL BE ALLOWED TO EXPIRE AT 800 PM MDT/900 PM CDT/...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3999 10073 3990 10074 3979 10095 3984 10099
4000 10081 4000 10074
$$
THEDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:26 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 7, 3:26 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT WED AUG 7 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM MDT WED AUG 7 2013
LATEST WV IMAGERY AND RAP H5 ANALYSIS INDICATES ZONAL FLOW STILL IN
PLACE ACROSS THE CONUS WITH STRONG CLOSED LOW OVER CENTRAL CANADA.
AN EMBEDDED H5/H7 LOW IN IN PLACE UPSTREAM OF THE CWA OVER THE FOUR
CORNER REGION.
LARGE SCALE FORCING AND MID LEVEL MOISTURE CONTINUE TO ADVECT INTO
THE CWA FROM THE SOUTHWEST AHEAD OF THE FOUR CORNERS TROUGH. RAP
ANALYSIS STILL SHOWS 500-1500 J/KG OF MUCAPE IN PLACE...SO
THUNDERSTORMS ARE CERTAINLY POSSIBLE. AT THIS POINT OVERALL THREAT
FOR SEVERE THUNDERSTORMS SEEMS LOW. MODELS CONTINUE TO PAIN BULLS EYE
OF 0.50+ QPF...FAVORING SOUTHERN LOCATIONS. AT THE SAME
TIME...NAM/SREF HAVE TRENDED FURTHER NORTH WHICH DOES SEEM TO HAVE
SUPPORT LOOKING AT LATEST RADAR TRENDS. I ADJUSTED POPS ACCORDINGLY.
RAP INDICATES PWATS IN EXCESS OF 1.3"...AND WHILE LOWER THAN THE LAST
FEW DAYS IS STILL CLIMATOLOGICALLY HIGH. BASED ON RADAR/SATELLITE
TRENDS...AND THE NATURE OF THIS PATTERN...I AM CURRENTLY EXPECTING
SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS ROTATING ACROSS OUR CWA
THROUGH TONIGHT...BEFORE THE MAIN TROUGH MOVES ACROSS THE REGION. AS
THIS OCCURS WE MIGHT SEE OUR BEST CHANCE FOR HEAVY PRECIP ACROSS
MOST OF THE CWA. THERE IS STILL SOME INDICATION THIS COULD OCCUR
LATER IN THE DAY THURSDAY...HOWEVER CONSENSUS SUPPORTS A MORNING
TROUGH PASSAGE AND DECREASING CHANCES THROUGH MIDDAY THURSDAY.
REGARDING WATCH...CONSIDERING THE LIKELIHOOD THAT PRECIPITATION WILL
REMAIN LIGHT TO MODERATE ACROSS MOST OF THE AREA WITH HIGHEST
TOTALS SPREAD OUT OVER 6-12HR PERIOD...I AM STARTING TO QUESTION
THE POTENTIAL FOR FLASH FLOODING. LATEST 6HR FLASH FLOOD GUIDANCE IS
GENERALLY IN THE 2-3 INCH RANGE OVER THE WATCH AREA AND UNLESS WE CAN
GET A STRONG THUNDERSTORM EMBEDDED WITHIN THE LARGER AREA OF
LIGHT-MODERATE RAIN IM NOT SURE WE WILL SEE THESE RATES. WE MAY BE
ABLE TO CANCEL THE WATCH LATER THIS EVENING...BUT I WOULD RATHER
WAIT AND SEE HOW CONVECTION EVOLVES.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 PM MDT WED AUG 7 2013
THURSDAY EVENING THE UPPER LEVEL SHORT WAVE TROUGH WILL MOVE EAST OF
THE AREA. WITH THE NOSE OF THE LOW LEVEL JET OVER THE EASTERN PART
OF THE AREA AS WELL...AND A WEAK RIGHT ENTRANCE REGION OF THE 300MB
JET OVER THE AREA...THERE MAY BE SOME LINGERING PRECIP. ACTIVITY
AHEAD OF THE EXITING TROUGH. MEANWHILE BEHIND THE TROUGH DRIER AIR
WILL BE MOVING IN WHICH WILL CAUSE PRECIP. CHANCES TO DECLINE FROM
WEST TO EAST. HOWEVER WITH COOLER AIR MOVING IN THERE WILL BE SOME
INSTABILITY LINGERING BEHIND THE TROUGH. WITH SOME MUCH SMALLER
UPPER LEVEL DISTURBANCES MOVING THROUGH BEHIND THE MAIN
FEATURE...ISOLATED STORMS CANNOT BE RULED OUT DURING THE EVENING AND
INTO THE OVERNIGHT HOURS.
FRIDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER FAR
EASTERN COLORADO IN THE LATE AFTERNOON. AT THE SURFACE A TROUGH
WILL BE OVER THE WESTERN BORDER OF THE TRI-STATE AREA BENEATH THE
SHORT WAVE. WITH SURFACE CONVERGENCE AND UPPER LEVEL
LIFT...ANTICIPATE SOME STORMS DEVELOPING ALONG THE SURFACE TROUGH
DURING THE MID AFTERNOON INTO THE EARLY EVENING. MEAN STORM
MOTIONS WILL BE VERY SLOW...WITH MOTIONS TURNING FROM THE WEST TO
THE NORTH. THESE MOTIONS WILL KEEP THE STORMS CONFINED TO THE
SURFACE TROUGH. BY THE LATE EVENING ANY STORMS THAT DEVELOPED WILL
DISSIPATE AS THE ENVIRONMENT STABILIZES. THE MAIN THREAT WITH ANY
STORMS THAT DEVELOP WILL BE HEAVY RAINFALL.
SATURDAY THROUGH WEDNESDAY THE UPPER LEVEL RIDGE OVER THE SOUTHWEST
CONUS WILL SLOWLY BUILD NORTHWARD...WITH THE TRI-STATE AREA
REMAINING UNDER THE PERIPHERY OF THE RIDGE. AS A RESULT MULTIPLE
UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE OVER THE AREA THROUGH THE
PERIOD. THE STRONGER TROUGHS WILL MOVE OVER THE AREA AFTER THE
WEEKEND. MEANWHILE A FRONT WILL WAFFLE BACK AND FORTH OVER THE
AREA DURING THIS PERIOD WHICH WILL CAUSE TEMPERATURES TO VARY
SOMEWHAT. AT THIS TIME RANGE DIFFICULT TO KNOW WHERE THE FRONT WILL
BE SO WILL KEEP THE CONSENSUS TEMP. FORECAST OF NEAR NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1145 AM MDT WED AUG 7 2013
VFR CONDITIONS SHOULD PREVAIL AT BOTH TERMINALS THROUGH THE VALID
TAF PERIOD. MVFR/IFR CONDITIONS CANT BE RULED OUT IF A STRONGER
THUNDERSTORM WERE TO OCCUR...HOWEVER CONFIDENCE IS TOO LOW TO ADD
MENTION AT THIS TIME. SHOWERS/THUNDERSTORMS ARE EXPECTED TO SPREAD
EAST THROUGH THE AFTERNOON WITH BEST CHANCES AT BOTH TERMINALS
THROUGH THIS EVENING...THOUGH THIS ACTIVITY COULD POSSIBLY LINGER
ALL NIGHT. ADDITIONAL SHOWERS/THUNDERSTORMS MAY DEVELOP THURSDAY
MORNING...I WAS NOT CONFIDENT ENOUGH TO PREVAIL THE CONDITIONS THU
MORNING AT EITHER TERMINAL. INSTEAD I INCLUDED VCSH THROUGH THE
REMAINING TAF PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ027>029-041-
042.
CO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR COZ092.
NE...NONE.
&&
SHORT TERM...DR
LONG TERM...JTL
AVIATION...DRHazardous weather outlook, Aug 7, 11:47 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT WED AUG 7 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT WED AUG 7 2013 /1147 AM CDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE AFTERNOON AS THEY SLOWLY MOVE FROM THE WEST TO THE EAST ACROSS THE TRI STATE REGION. SEVERAL PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH TONIGHT. IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. HOWEVER...THE MAIN THREAT WILL BE THE POTENTIAL FOR HEAVY RAINFALL WITH THIS ACTIVITY. DUE TO RECENT HEAVY RAINFALL...LOCATIONS GENERALLY ALONG AND SOUTH OF HIGHWAY 40 COULD EXPERIENCE FLASH FLOODING WHEN THE HEAVY RAINFALL MOVES INTO THE AREA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES WILL CONTINUE FROM THURSDAY INTO FRIDAY. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM SATURDAY INTO THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 7, 5:19 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM CDT WED AUG 7 2013
KSZ002-072245-
RAWLINS-
519 PM CDT WED AUG 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS CENTERED NEAR LUDELL...MOVING SOUTHWEST AT 15
MPH. THESE THUNDERSTORMS ARE REDEVELOPING OVER THE SAME AREA.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
ATWOOD BY 540 PM CDT...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...VERY HEAVY
RAINFALL IS POSSIBLE.
&&
LAT...LON 3998 10074 3989 10074 3970 10105 3975 10112
4000 10080
TIME...MOT...LOC 2218Z 049DEG 11KT 3982 10092
THEDELocal storm report, Aug 7, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN HERNDON 39.91N 100.79W
08/07/2013 M2.50 INCH RAWLINS KS FIRE DEPT/RESCUE
A FOOT OF WATER COVERING SOME ROADS
&&
JJMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:49 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 7, 12:30 AM CDT | Special Weather Statement | GLD | Cheyenne | 60 min |
| Aug 7, 2:46 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
| Aug 7, 2:56 AM CDT | Special Weather Statement | GLD | Wallace | 49 min |
| Aug 7, 3:23 AM CDT | Flash Flood Warning | GLD | Logan, Wallace | 4 hr |
| Aug 7, 3:38 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 52 min |
| Aug 7, 4:01 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 59 min |
| Aug 7, 6:10 AM CDT | Flash Flood Watch | GLD | Gove, Greeley, Logan, Wallace, Wichita | 37 hr |
| Aug 7, 5:19 PM CDT | Special Weather Statement | GLD | Rawlins | 26 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.